The Mystery Vaping Illness Has Finally Got A Name

The vaping-related disease that’s killed dozens of people and left many more hospitalized has a new name: EVALI, short for e-cigarette or vaping product use-associated lung injury.

The name was first publically mentioned in a newly issued guidance from the US Centers for Disease Control and Prevention (CDC) on Friday, October 11.

As per the latest update, there have been at least 1,299 cases of EVALI reported across 49 states and 26 deaths reported from 21 states since April 2019.

Symptoms typically start with a cough, wheezing, shortness of breath, chest pain, and nausea. Eventually, a fever, fatigue, and weight loss can develop too. Patients with the disease typically have an elevated white blood cell count, indicating that their immune system is fired up. 

The majority of patients (76 percent) have vaped THC, the psychoactive ingredient in marijuana, while around 58 percent reported using nicotine-containing products as well as THC. Just 13 percent said they solely vaped nicotine with no THC. 

 

The number of “Lung Injury Cases” reported as of October 8, 2019. CDC

A study in The New England Journal of Medicine published in early September noted that most of the affected people had specifically vaped using THC products that contained vitamin e acetate labeled as “Dank Vapes.”

However, the mystery is far from over. Despite some advances in understanding, cases of illnesses linked to vaping are continuing to rise and health authorities remain stumped. Health authorities are also hesitant to blame a single ingredient as the sole cause of the condition.

“It may be there’s no one cause, no one causative agent, but multiple,” Mitch Zeller, director of the Center for Tobacco Products at the US Food and Drug Administration, said at a recent news briefing.

“This is an extraordinarily complicated investigation with a great diversity of products and intervening acts or actors that could be modifying these products along the way, especially for the great majority of the cases that involve THC and the presence of oils and other compounds.

“We are going to leave no stone unturned to try to get to the bottom of this.”  

Of further concern, recent weeks have seen at least five patients seemingly recover from the vaping illness and return home, only to be hospitalized once again. It’s not clear yet what’s behind these readmissions, although health authorities aim to follow up on a few theories, such as lung injury weakening the lungs and making them susceptible to illness or re-exposure to the product that made them sick in the first place, whatever that might be.  

“The issue of readmissions is a relatively new consideration in the outbreak,” added Dr Ann Schuchat, principal deputy director of the federal CDC.

Until more evidence is unearthed, the CDC recommends people in the US avoid using any type of e-cigarette or vaping product, especially those containing THC or products bought off the black market.

Read more: http://www.iflscience.com

Leave a Reply

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.